MAUDE Adverse Event Report: MICROVENTION, INC. HEADWAY DUO MICROCATHETER

MICROVENTION, INC. HEADWAY DUO MICROCATHETER
Model Number MC162156S
Medical Device Problem Code Device Dislodged or Dislocated (2923)
Health Effect - Clinical Codes Death (1802); Rupture (2208)
Date of Event 08/22/2018
Type of Reportable Event Death
Additional Manufacturer Narrative
The lot number was provided.A review of the approved device history records indicated the lot met all release criteria.A lot history trending review was performed and there were no similar complaints for this lot number.The device was not returned; therefore, a product analysis could not be performed.The root cause is unknown.The instructions for use identifies vessel or aneurysm perforation, intracerebral/intracranial hemorrhage, and death as potential complications associated with use of the device.The device was used during the same procedure as was reported in mfr report# 2032493-2018-00233.
 
Event or Problem Description
It was reported that stent-assisted coiling of a vertebral artery aneurysm was attempted.The headway microcatheter was placed across the aneurysm neck in the basilar artery and an attempt was then made to deploy the lvis stent.The stent opened distally and the distal flared ends apposed well to the vessel wall; however, after more than 40% of the stent had been deployed, it did not open at the neck of the aneurysm.An attempt was made to re-sheath the stent; however, the entire stent could not be recaptured into the microcatheter, so the entire stent/microcatheter system was withdrawn together as a single unit.As the system was being removed, it moved the headway that was positioned in the aneurysm, and the aneurysm ruptured.Protamine was administered immediately and the procedure was aborted.The patient was taken to the icu for observation and after a day, the patient died.Aneurysm rupture was determined to be the cause of the patient's death.

Brand Name
HEADWAY DUO MICROCATHETER
Common Device Name
MICROCATHETER
Manufacturer (Section D)
MICROVENTION, INC.
35 enterprise drive
aliso viejo CA 92656
MDR Report Key8011999
Report Number2032493-2018-00234
Device Sequence Number1463917
Product Code DQO
UDI-Device Identifier00810170014345
UDI-Public(01)00810170014345(11)180420(17)210331(10)180420115
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K120917
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/11/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Other
Device Expiration Date03/31/2021
Device Model NumberMC162156S
Device Lot Number180420115
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/11/2018
Initial Report FDA Received Date10/28/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Life Threatening;
Patient Age40 YR
Patient Weight55